Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 69, NWS Salt Lake City, UT

October 19, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 19, 2015, 2:55 AM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2015, 2:55 AM MDT (08:55 UTC)
Expired
Oct 19, 2015, 6:45 AM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WGUS55 KSLC 190855
FFWSLC
UTC017-025-191245-
/O.NEW.KSLC.FF.W.0069.151019T0855Z-151019T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 AM MDT MON OCT 19 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 645 AM MDT
    
* AT 250 AM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
  PRODUCING HEAVY RAINFALL ACROSS SOUTH CENTRAL GARFIELD AND
  NORTHEASTERN KANE COUNTY. THIS HEAVY RAINFALL IS FALLING ACROSS
  THE ESCALANTE RIVER DRAINAGE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE THE ESCALANTE
  RIVER DRAINAGE FROM THE HEADWATERS TO THE TERMINUS AT LAKE POWELL.
  DRY WASHES AND SLOT CANYONS IN THE AREA WILL EXPERIENCE FLASH
  FLOODING INCLUDING SPOOKY GULCH...COYOTE GULCH...COYOTE WASH...25
  MILE WASH...MOODY CANYON AND CALF CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3749 11138 3745 11159 3773 11168 3803 11145
      3782 11110 3734 11082 3735 11087 3730 11084
      3728 11087 3726 11086 3725 11088 3719 11089

$$

CRK
2 follow-up statements
933 
WGUS75 KSLC 191138
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
538 AM MDT MON OCT 19 2015

UTC017-025-191245-
/O.CON.KSLC.FF.W.0069.000000T0000Z-151019T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
538 AM MDT MON OCT 19 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...

AT 533 AM MDT...RAINFALL CONTINUES OVER THE ESCALANTE RIVER
DRAINAGE.  AS SUCH...IT IS INFERRED THAT SLOT CANYONS AND DRY WASHES
FEEDING INTO THE ESCALANTE ARE FLASH FLOODING.  

CONTINUED RAINFALL IS EXPECTED THROUGHOUT THE MORNING HOURS.
HOWEVER...THE INTENSITY OF THE STORMS ARE EXPECTED TO DIMINISH AS
WE MOVE THROUGH THE MORNING HOURS.
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3749 11138 3745 11159 3773 11168 3803 11145
      3782 11110 3734 11082 3735 11087 3730 11084
      3728 11087 3726 11086 3725 11088 3719 11089

$$

MCINERNEY
279 
WGUS75 KSLC 191242
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
642 AM MDT MON OCT 19 2015

UTC017-025-191245-
/O.EXP.KSLC.FF.W.0069.000000T0000Z-151019T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
642 AM MDT MON OCT 19 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD AND
NORTHEASTERN KANE COUNTIES WILL EXPIRE AT 645 AM MDT...

RAINFALL CONTINUES ACROSS THE ESCALANTE DRAINAGE...THOUGH THE HEAVY
RAINFALL HAS ENDED. THE THREAT OF FLASH FLOODING HAS DIMINISHED
ACROSS SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES.

LAT...LON 3749 11138 3745 11159 3773 11168 3803 11145
      3782 11110 3734 11082 3735 11087 3730 11084
      3728 11087 3726 11086 3725 11088 3719 11089

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 9:34 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Oct 18, 9:34 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
934 PM MDT SUN OCT 18 2015

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE EAST ACROSS
THE GREAT BASIN THROUGH EARLY IN THE WEEK. COOL AND UNSETTLED
CONDITIONS ASSOCIATED WITH THE STORM WILL IMPACT MUCH OF THE STATE
THROUGH MIDWEEK.

&&

.DISCUSSION...THE CLOSED LOW CENTERED NEAR THE LAKE TAHOE AREA THIS
EVENING CONTINUES ITS SLOW EASTWARD PROGRESSION THIS EVENING. AHEAD
OF THIS LOW...A VERY MOIST AIRMASS FOR THIS TIME OF YEAR CONTINUES
TO STREAM INTO UTAH. PRECIPITABLE WATER VALUES RANGE FROM JUST OVER
AN INCH ACROSS FAR SOUTHWEST UTAH TO AROUND 0.7-0.8 INCHES ALONG THE
WASATCH FRONT. MEANWHILE...THE ASSOCIATED UPPER JET AND DIFFLUENT
FLOW ALOFT IS STILL MAXIMIZED NEAR THE SPINE OF UTAH. THIS MOISTURE
AND LARGE-SCALE LIFT WILL CONTINUE TO ALLOW WIDESPREAD PRECIPITATION
OVER THE AREA THROUGH LATE TONIGHT. LINGERING INSTABILITY IS STILL
DRIVING SOME OCCASIONALLY STRONG THUNDERSTORMS...PARTICULARLY ACROSS
THE FAR SOUTH WHERE MLCAPE VALUES NEAR 500J/KG STILL EXIST PER SPC
MESOSCALE ANALYSIS. AS A RESULT...WILL KEEP THE GOING FLASH FLOOD
WATCH IN PLACE THROUGH THE NIGHT.

EXPECT PRECIPITATION TO CONTINUE TOMORROW AS THE LOW OPENS UP AND
EJECTS IN PIECES ACROSS NORTHERN UTAH. THIS OCCURS AS ANOTHER PIECE
OF ENERGY DIVES SOUTH AND MERGES WITH A PIECE OF THE CURRENT STORM
TO FORM ANOTHER CLOSED LOW ALONG THE ARIZONA/MEXICO BORDER BY
TUESDAY NIGHT. BOTTOM LINE...COOLER AND UNSETTLED WEATHER WILL
REMAIN IN PLACE THROUGH AT LEAST THE MIDDLE OF THE WEEK.

UPDATED FORECAST TO MAINLY TO ADJUST POP/SKY/WINDS FOR THE REMAINDER
OF THE NIGHT.

&&

.AVIATION...WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE
REMAINDER OF THE NIGHT ALTHOUGH THEY MAY BECOME TEMPORARILY ERRATIC
WITH PASSING SHOWERS. SCATTERED SHOWERS WILL MOVE ACROSS THE
TERMINAL THROUGH MONDAY MORNING. THERE IS A 30 PERCENT CHANCE THAT
CEILINGS WILL OCCASIONALLY LOWER TO BETWEEN BKN050 AND BKN070 WITH
THESE SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR UTZ016-019>021-518.

WY...NONE.
&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 18, 9:42 PM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MDT SUN OCT 18 2015

UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
942 PM MDT SUN OCT 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA THROUGH THE
NIGHT. THE THREAT OF LOCALIZED HEAVY RAINFALL CONTINUES WITH THE
STRONGER STORMS...ESPECIALLY ACROSS SOUTHERN UTAH. FLASH FLOODING
IS POSSIBLE ACROSS FLOOD PRONE AREAS. A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL REMAIN WIDESPREAD ACROSS
THE OUTLOOK AREA MONDAY THROUGH MONDAY NIGHT. COLDER AIR MOVING
INTO THE AREA WILL BRING SNOW LEVELS LOW ENOUGH FOR SOME
ACCUMULATING SNOWS AT THE HIGHER ELEVATIONS.

THE STORM SYSTEM THAT BROUGHT THE PRECIPITATION TO THE OUTLOOK
AREA WILL SHIFT SOUTH INTO SOUTHERN ARIZONA AND STRENGTHEN ON
TUESDAY. PRECIPITATION WILL SHIFT SOUTH WITH THE STORM AND
CONCENTRATE OVER THE SOUTHERN THROUGH EAST-CENTRAL UTAH MIDWEEK.
THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE ISOLATED SHOWERS
THROUGH MIDWEEK...FOLLOWED BY DRIER AND SOMEWHAT WARMER
CONDITIONS TOWARDS THE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:06 PM MDTSevere Thunderstorm WarningSLCBox Elder39 min
Oct 18, 6:31 PM MDTSpecial Weather StatementSLCWashington29 min
Oct 18, 8:55 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Oct 18, 11:34 PM MDTAreal Flood AdvisorySLCCarbon86 min
Oct 19, 4:35 AM MDTSpecial Weather StatementSLC40 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.